Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 36, NWS Midland/Odessa, TX

July 4, 2010Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 4, 2010, 8:00 AM CDT for Pecos County, Terrell County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2010, 8:00 AM CDT (13:00 UTC)
Expired
Jul 4, 2010, 12:00 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 184 km from the middle of the area, began a volume at 13:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 1.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2010-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2010-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

233 
WGUS54 KMAF 041300
FFWMAF
TXC371-443-041700-
/O.NEW.KMAF.FF.W.0036.100704T1300Z-100704T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
800 AM CDT SUN JUL 4 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN PECOS COUNTY IN SOUTHWEST TEXAS...
  TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL NOON CDT

* AT 751 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHEFFIELD...
  IRAAN...SANDERSON...DRYDEN...BAKERSFIELD... AND TERRELL GAS PLANT.
  AT 755 AM CDT DOPPLER RADAR INDICATED A LARGE AREA OF DECREASING
  LIGHT RAIN COVERING TERRELL AND EXTREME EASTERN PECOS COUNTIES.
  FLOODING WILL CONTINUE BUT SLOWLY RECEDE THE NEXT FEW HOURS AS 
  THE RAINFALL CONTINUES TO DECREASE IN INTENSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

&&

LAT...LON 3002 10249 3013 10261 3101 10231 3095 10197
      3067 10183 3058 10172 3021 10181 2985 10181
      2982 10207 2992 10224

$$
1 follow-up statement
973 
WGUS74 KMAF 041605
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1105 AM CDT SUN JUL 4 2010

TXC371-443-041700-
/O.CON.KMAF.FF.W.0036.000000T0000Z-100704T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-TERRELL-
1105 AM CDT SUN JUL 4 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR TERRELL
AND SOUTHEASTERN PECOS COUNTIES...

AT 1059 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
LIGHT SHOWERS ACROSS THE WARNED AREA AND ADDITIONAL HEAVY RAIN IS 
NOT LIKELY THROUGH NOON CDT.  FLOODING FROM HEAVY RAIN EARLIER THIS 
MORNING HAS LIKELY HAD TIME TO RUNOFF AND THE FLASH FLOOD WARNING 
WILL BE ALLOWED TO EXPIRE AT NOON. THERE IS STILL LIKELY TO BE WATER 
RUNNING IN DRAWS AND CREEKS AND CAUTION IS ADVISED IN THE WARNED 
AREA THROUGH THE AFTERNOON.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE TERRELL
GAS PLANT AND BAKERSFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

&&

LAT...LON 3002 10249 3013 10261 3101 10231 3095 10197
      3067 10183 3058 10172 3021 10181 2985 10181
      2982 10207 2992 10224

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:56 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 4, 6:56 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 AM CDT SUN JUL 4 2010

.DISCUSSION...
THE 12Z AVIATION FORECAST DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...
MVFR TO IFR CEILINGS WILL PERSIST ACROSS MOST LOCAL TERMINALS
THROUGH THIS MORNING. A BAND OF SHOWERS...SOME WITH MODERATE TO
HEAVY RAIN WILL LIFT NORTHWARD MAINLY ACROSS THE LOWER TRANS PECOS
REGION AND THE PERMIAN BASIN REGION THIS MORNING. VISIBILITY WILL
BE RESTRICTED TO MVFR/POSSIBLY IFR THRESHOLDS UNDERNEATH THE
HEAVIER RAIN SHOWERS. IMPROVING CONDITIONS ARE CURRENTLY EXPECTED
ACROSS LOCATIONS ALONG AND WEST OF THE PECOS RIVER LATER THIS
AFTERNOON...BUT THERE IS ALSO THE POTENTIAL FOR THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS. MVFR CEILINGS MAY PERSIST
ACROSS THE PERMIAN BASIN AND THE TRANS PECOS REGION THROUGH THE
DAY.

&&

.PREV DISCUSSION... /ISSUED 423 AM CDT SUN JUL 4 2010/

DISCUSSION...
UPPER RIDGE REMAINS CENTERED OVER SOUTHEAST U.S. AS TROUGH MOVES
ACROSS THE GREAT BASIN.  TROUGH LIFTS NORTHWARD BUT THE RIDGE
REMAINS ENTRENCHED.  BY MIDWEEK A SECONDARY RIDGE CENTER DEVELOPS
OVER NEW MEXICO... THIS SHOULD PUT AREA INTO NORTHWEST FLOW FOR LATE
IN THE WEEK.

YES IT HAS BEEN VERY RAINY AND UNSEASONABLY COOL MOST OF THE LAST
WEEK.  THIS TREND WILL END ONE OF THESE DAYS... HOWEVER NOT YET.
EXPECT ANOTHER RAINY DAY TODAY AND TONIGHT SO WILL CONTINUE FLASH
FLOOD WATCH THROUGH 12Z MONDAY.  WILL CONTINUE EVENING SHIFTS TREND
OF KEEPING SOUTHEAST NEW MEXICO IN THE FLASH FLOOD WATCH THROUGH
TONIGHT.  MODELS SHOW A SHORTWAVE MOVING UP OUT OF MEXICO ACROSS
TRANS PECOS AS DISTURBANCE ROLLS AROUND UPPER RIDGE... THIS COULD
PRODUCE HEAVY RAIN.  EASTERN HALF OF AREA REMAINS IN DAY1 EXCESSIVE
RAINFALL OUTLOOK BUT BELIEVE MORE WILL DEVELOP TO THE SOUTHWEST THAN
IT INDICATES.  PORTIONS OF LEA COUNTY HAVE POTENTIAL TO RECEIVE
HEAVY RAIN OVER THE NEXT 24 HRS AND DO NOT WANT TO LEAVE EDDY OUT...
EVEN THOUGH IT APPEARS MOST PRECIP WILL BE FROM FT DAVIS EASTWARD
TONIGHT.

A LINE OF STORMS FROM NORTHERN MEXICO TO ELP UP ACROSS EASTERN NEW
MEXICO MOVED EAST TONIGHT.  REMAINS OF THIS LINE AND ADDITIONAL
PRECIP THAT DEVELOPED AHEAD OF IT HAVE PUSHED INTO EASTERN CWA AS OF
MID MORNING.   HAD 1 SMALL SHOWER MOVE OVER MAF AIRPORT THIS MORNING
AND DROP 0.8 INCH AT THE OFFICE IN ABOUT 20 MINUTES... SO BELIEVE
THE OTHER CELLS ON RADAR ARE ALSO PRODUCING TORRENTIAL RAINFALL.
DO HAVE A TROPICAL AIRMASS IN PLACE AS LOW LEVEL GULF MOISTURE AND UPPER
LEVEL PACIFIC MOISTURE FLOWS INTO THE AREA.  DEWPOINTS INTO THE 70S
EXTEND AS FAR WEST AS CNM.  MAF SOUNDING HAS BEEN RUNNING
PRECIPITABLE WATER AT OR ABOVE 2 INCHES FOR THE LAST 2 DAYS WHICH IS
HIGHER THAN HAVE PERSONALLY SEEN HERE AND MORE LIKE A SOUNDING NEAR
THE GULF.

BASED ON RECENT DAYS HAVE TRENDED TOWARD THE WETTER MET GUIDANCE.  MODEL
QPF DEVELOPS LOTS OF PRECIP OVER THE DAVIS MTNS AND ACROSS UPPER
TRANS PECOS TODAY AND TONIGHT.  ON MONDAY MODEL QPF DEVELOPS HEAVY
RAIN OVER THE TRANS PECOS AND WESTERN PERMIAN BASIN SO HAVE INCREASED
POPS THERE.  FOR NOW WILL HOLD OFF ON EXTENDING WATCH INTO MONDAY BUT
LATER SHIFTS MAY NEED TO.

IN THE EXTENDED TEMPERATURES WARM BUT SHOULD GENERALLY STAY BELOW
NORMAL AS GROUND WILL BE WET.  AFTER A FEW DRIER DAYS RAIN CHANCES
INCREASE AGAIN LATER IN THE WEEK.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
      CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...SOUTHERN
     LEA COUNTY.

TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES... ANDREWS...BIG BEND AREA...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
     VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

&&

21
Hazardous weather outlook, Jul 4, 5:27 AM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
527 AM CDT SUN JUL 4 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
527 AM CDT SUN JUL 4 2010 /427 AM MDT SUN JUL 4 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HEAVY SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY TODAY ACROSS THE
REGION.  LOCALLY HEAVY RAIN MAY RESULT IN FLASH FLOODING...
ESPECIALLY FOR THOSE AREAS THAT HAVE RECEIVED HEAVY RAIN OVER THE
PAST FEW DAYS.  A FLASH FLOOD WATCH REMAINS IN EFFECT TODAY AND
TONIGHT FOR ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF HEAVY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
THE AREA MONDAY.  SOME SHOWERS MAY PRODUCE HEAVY RAIN WHICH MAY RESULT
IN LOCAL FLASH FLOODING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:20 PM CDTFlash Flood WarningMAFGaines3 hr
Jul 3, 8:32 PM CDTAreal Flood AdvisoryMAFTerrell3 hr
Jul 3, 9:29 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Jul 3, 10:45 PM CDTFlash Flood WarningMAFGaines3 hr
Jul 3, 10:55 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jul 4, 12:49 AM CDTAreal Flood AdvisoryMAFDawson, Gaines3 hr
Jul 4, 1:42 AM CDTFlash Flood WarningMAFDawson, Gaines3 hr
Jul 4, 2:16 AM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Jul 4, 2:43 AM CDTAreal Flood AdvisoryMAFMidland3 hr
Jul 4, 3:18 AM CDTAreal Flood AdvisoryMAFUpton3 hr
Jul 4, 4:12 AM CDTFlash Flood WarningMAFPecos, Terrell4 hr
Jul 4, 4:26 AM CDTAreal Flood AdvisoryMAFBorden3 hr
Jul 4, 4:47 AM CDTAreal Flood AdvisoryMAFDawson, Gaines3 hr
Jul 4, 4:48 AM CDTAreal Flood AdvisoryMAFGlasscock, Reagan3 hr
Jul 4, 10:55 AM CDTFlash Flood WarningMAFUpton3 hr
Jul 4, 4:00 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jul 4, 6:40 PM CDTAreal Flood AdvisoryMAFBrewster, Presidio3 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.